On the Feng-Rao Bound for Generalized Hamming Weights

  • Olav Geil
  • Christian Thommesen
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3857)


The Feng-Rao bound gives good estimates of the minimum distance of a large class of codes. In this work we are concerned with the problem of how to extend the Feng-Rao bound so that it deals with all the generalized Hamming weights. The problem was solved by Heijnen and Pellikaan in [7] for a large family of codes that includes the duals of one-point geometric Goppa codes and the q-ary Reed-Muller codes, but not the Feng-Rao improved such ones. We show that Heijnen and Pellikaan’s results holds for the more general class of codes for which the traditional Feng-Rao bound can be applied. We also establish the connection to the Shibuya-Sakaniwa bound for generalized Hamming weights ([15], [16], [17], [18], [19] and [20]). More precisely we show that the Shibuya-Sakaniwa bound is a consequence of the extended Feng-Rao bound. In particular the extended Feng-Rao bound gives always at least as good estimates as does the Shibuya-Sakaniwa bound.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andersen, H.E., Geil, O.: The Missing Evaluation Codes from Order Domain Theory (2004) (submitted)Google Scholar
  2. 2.
    Barbero, A.I., Munuera, C.: The Weight Hierarchy of Hermitian Codes. Siam J. Discrete Math. 13, 79–104 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Feng, G.-L., Rao, T.R.N.: Decoding of algebraic geometric codes up to the designed minimum distance. IEEE Trans. Inf. Theory 39, 37–46 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Feng, G.-L., Rao, T.R.N.: Improved Geometric Goppa Codes, Part I:Basic theory. IEEE Trans. Inf. Theory 41, 1678–1693 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Geil, O., Høholdt, T.: On Hyperbolic Codes. In: Bozta, S., Sphparlinski, I. (eds.) AAECC 2001. LNCS, vol. 2227, pp. 159–171. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  6. 6.
    Geil, O., Pellikaan, R.: On the Structure of Order Domains. Finite Fields and their Applications 8, 369–396 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Heijnen, P., Pellikaan, R.: Generalized Hamming weights of q-ary Reed-Muller codes. IEEE Trans. Inf. Theory 44, 181–196 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Høholdt, T., van Lint, J., Pellikaan, R.: Algebraic Geometry Codes. In: Pless, V.S., Huffman, W.C. (eds.) Handbook of Coding Theory, Ch. 10, vol. 1, pp. 871–961. Elsevier, Amsterdam (1998)Google Scholar
  9. 9.
    Kirfel, C., Pellikaan, R.: The minimum distance of codes in an array coming from telescopic semigroups. IEEE Trans. Inf. theory 41, 1720–1732 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Matsumoto, R., Miura, S.: On the Feng-Rao Bound for the \({\cal{L}}\)-Construction of Algebraic Geometry Codes. IEICE Trans. Fund. E83-A(5), 923–927 (2000)Google Scholar
  11. 11.
    Miura, S.: On error correcting codes based on algebraic geometry, Ph.D. thesis, Univ. Tokyo (May 1997) (in Japanese)Google Scholar
  12. 12.
    Miura, S.: Linear Codes on Affine Algebraic Varieties. Trans. IEICE J81-A(10), 1386–1397 (1998) (in Japanese)Google Scholar
  13. 13.
    Miura, S.: Linear Codes on Affine Algebraic Curves. Trans. IEICE J81-A(10), 1398–1421 (1998) (in Japanese)Google Scholar
  14. 14.
    Pellikaan, R.: On the efficient decoding of algebraic-geometric codes. In: Camion, P., Charpin, P., Harari, S. (eds.) Eurocode 1992. Udine, CISM Courses and Lectures, vol. 339, pp. 231–253. Springer, Heidelberg (1993)Google Scholar
  15. 15.
    Shibuya, T., Mizutani, J., Sakaniwa, K.: On generalized Hamming Weights of codes constructed on Affine algebraic sets. In: Mattson, H.F., Mora, T. (eds.) AAECC 1997. LNCS, vol. 1255, pp. 311–320. Springer, Heidelberg (1997)Google Scholar
  16. 16.
    Shibuya, T., Mizutani, J., Sakaniwa, K.: On generalized Hamming Weights of codes constructed on Affine algebraic sets. IEICE Trans. Fund. E81-A, 1979–1989 (1998)Google Scholar
  17. 17.
    Shibuya, T., Sakaniwa, K.: Lower bound on generalized Hamming weights in terms of a notion af well-behaving. In: Proc. ISIT 1998, Cambridge, USA, p. 96 (1998)Google Scholar
  18. 18.
    Shibuya, T., Hasagawa, R., Sakaniwa, K.: A Lower Bound for Generalized Hamming Weights and a Condition for t-th Rank MDS. IEICE Trans. Fund. E82-A, 1090–1101 (1999)Google Scholar
  19. 19.
    Shibuya, T., Sakaniwa, K.: A Dual of Well-Behaving Type Designed Minimum Distance. IEICE Trans. Fund. E84-A, 647–652 (2001)Google Scholar
  20. 20.
    Shibuya, T., Sakaniwa, K.: A note on a Lower Bound for General Hamming Weights. IEICE Trans. Fund. E84-A, 3138–3145 (2001)Google Scholar
  21. 21.
    Wei, V.K.: Generalized Hamming weights for linear codes. IEEE Trans. Inf. Theory 37, 1412–1418 (1991)zbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Olav Geil
    • 1
  • Christian Thommesen
    • 1
  1. 1.Aalborg UniversityAalborg ØstDenmark

Personalised recommendations